MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTHXSFT0410
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pusher assembly was kinked approximately 121.0 and 136.0 cm from the proximal end.The friction lock was visible halfway across the pusher assembly mid-joint.The inner diameter (id) of the introducer sheath and the outer diameter (od) of the pusher assembly mid-joint were measured within specification.Conclusions: evaluation of the returned smart coil revealed the pusher assembly mid-joint was unable to advance from its position under the friction lock.After decontamination, the pusher assembly was able to be advanced with some difficulty.Some additional kinks were created by the penumbra investigator during this process.The introducer sheath felt tight on the pusher assembly until the kinks were advanced out of the sheath.The id of the introducer sheath and od of the pusher assembly mid-joint were measured within specification.The root cause of the inability to advance the pusher assembly could not be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the straight sinus vein using penumbra smart coils (smart coils).During the procedure, the physician successfully placed multiple smart coils using a non-penumbra microcatheter.The physician then felt resistance and was unable to advance another smart coil within its introducer sheath and, therefore, the smart coil was removed.The physician then tried to advance the smart coil out of its introducer sheath on the back table, however was unable to move the smart coil.The procedure was therefore completed using new smart coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7545378
Report Number3005168196-2018-01056
Device Sequence Number1187042
Product Code HCG
UDI-Device Identifier00814548015835
UDI-Public00814548015835
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 04/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/23/2022
Device Catalogue Number400SMTHXSFT0410
Device Lot NumberF78845
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/03/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/30/2018
Initial Report FDA Received Date05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR
Patient Weight79